Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 35, NWS Missoula, MT

July 1, 2012Ravalli County, Montana; Lemhi County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jul 1, 2012, 3:31 PM MDT for Ravalli County, Montana; Lemhi County, Idaho. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2012, 3:31 PM MDT (21:31 UTC)
Expired
Jul 1, 2012, 4:15 PM MDT
In force
44 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Lemhi County, ID, Ravalli County, MT

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:15 PM MDTHAIL 0.887 N Gibbonsville, MTHAIL COVERED THE GROUND ALONG WITH VERY HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.5 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

640 
WUUS55 KMSO 012131
SVRMSO
IDC059-MTC081-012215-
/O.NEW.KMSO.SV.W.0035.120701T2131Z-120701T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
331 PM MDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEMHI COUNTY IN EAST CENTRAL IDAHO...
  SOUTHEASTERN RAVALLI COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 415 PM MDT.

* AT 330 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. 
  THIS STORM WAS LOCATED 11 MILES WEST OF GIBBONSVILLE...OR ABOUT 27
  MILES NORTHWEST OF SALMON...AND WAS MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...LOST TRAIL PASS...SULA AND
  GIBBONSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

&&

LAT...LON 4583 11363 4583 11370 4574 11382 4577 11387
      4576 11390 4567 11392 4563 11388 4560 11379
      4553 11382 4538 11420 4551 11437 4599 11387
      4585 11361
TIME...MOT...LOC 2132Z 229DEG 34KT 4554 11413

$$
2 follow-up statements
819 
WWUS55 KMSO 012156
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
356 PM MDT SUN JUL 1 2012

IDC059-MTC081-012215-
/O.CON.KMSO.SV.W.0035.000000T0000Z-120701T2215Z/
LEMHI ID-RAVALLI MT-
356 PM MDT SUN JUL 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN RAVALLI AND NORTHERN LEMHI COUNTIES...

* AT 352 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.  THIS STORM WAS
  LOCATED NEAR LOST TRAIL PASS...OR ABOUT 34 MILES NORTH OF SALMON...
  AND WAS MOVING NORTHEAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE QUANTITY OF HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED 
NORTH OF GIBBONSVILLE WITH THIS STORM. IF YOU ARE IN THE 
PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

&&

LAT...LON 4583 11363 4583 11370 4574 11382 4577 11387
      4576 11390 4567 11392 4563 11388 4560 11379
      4553 11382 4538 11420 4551 11437 4599 11387
      4585 11361
TIME...MOT...LOC 2155Z 229DEG 34KT 4568 11389

$$
628 
WWUS55 KMSO 012212
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
412 PM MDT SUN JUL 1 2012

IDC059-MTC081-012222-
/O.EXP.KMSO.SV.W.0035.000000T0000Z-120701T2215Z/
LEMHI ID-RAVALLI MT-
412 PM MDT SUN JUL 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RAVALLI AND
NORTHERN LEMHI COUNTIES EXPIRES AT 415 PM MDT...

LAT...LON 4583 11363 4583 11370 4574 11382 4577 11387
      4576 11390 4567 11392 4563 11388 4560 11379
      4553 11382 4538 11420 4551 11437 4599 11387
      4585 11361
TIME...MOT...LOC 2212Z 229DEG 34KT 4579 11372

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:52 PM MDT, 39 minutes earlier.

Area forecast discussion, Jul 1, 2:52 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
252 PM MDT SUN JUL 1 2012

.DISCUSSION...A FAIRLY WEAK COLD FRONT WILL CONTINUE TO SLOWLY
WORK ITS WAY ACROSS WESTERN AND SOUTHWEST MONTANA THIS AFTERNOON
INTO THE EARLY EVENING HOURS. AS EXPECTED, AMPLE SUNSHINE HAS
OCCURRED AHEAD OF THE FRONT RESULTING IN SUFFICIENT DESTABILIZATION
OF THE ATMOSPHERE OVER LEMHI COUNTY AND SOUTHWEST MONTANA TO
PROMOTE THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON. A FEW
STRONG TO POSSIBLY SEVERE STORMS ARE POSSIBLE WITH THE GREATEST
THREATS BEING LARGE HAIL AND PERHAPS LOCALIZED DAMAGING WINDS.
HEAVY RAIN CAN BE EXPECTED WITH MOST SHOWERS AND THUNDERSTORMS
WHICH DEVELOPED DUE TO THE LOWER ATMOSPHERE ACROSS MUCH OF THE
AREA REMAINING UNSEASONABLY MOIST. MEANWHILE SCATTERED SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHWEST
MONTANA AND PERSIST THROUGH AROUND SUNSET. THE GREATEST IMPACT
WITH THESE STORMS WILL BE BRIEF BOUTS OF HEAVY RAINFALL AND
FREQUENT LIGHTNING.

THERE SHOULD BE A NOTABLE DECREASE IN CLOUD COVER OVERNIGHT
TONIGHT, RESULTING IN LOW TEMPERATURES MONDAY BEING CLOSER TO
NORMAL. WEAK INSTABILITY APPEARS PRESENT ACROSS PORTIONS OF SOUTH-
CENTRAL IDAHO AND SOUTHWEST MONTANA MONDAY AFTERNOON WHICH MAY
INTERACT WITH LEFTOVER LOW LEVEL MOISTURE TO PRODUCE SOME SHOWERS
AND PERHAPS A FEW THUNDERSTORMS. HOWEVER OF GREATER IMPACT WILL BE
AN APPROACHING UPPER LEVEL TROUGH, SURFACE COLD FRONT AND STRONG
UPPER LEVEL JET STREAM WINDS. ALL MODELS SUGGEST A CULMINATION OF
THESE FACTORS WILL PRODUCE AN AREA OF HEAVY PRECIPITATION
ATTRIBUTED TO STRONG OVERNIGHT SHOWERS AND THUNDERSTORMS OVER
EASTERN OREGON/WASHINGTON, IDAHO PANHANDLE AND EVENTUALLY TRACKING
INTO NORTHWEST MONTANA BY TUESDAY MORNING. ALL THESE MODELS AGREE
ON PRODUCING BETWEEN 0.20 AND 0.40 INCHES OF PRECIPITATION OVER
NORTHWEST MONTANA.

A COLD FRONT ON TUESDAY WILL CAUSE STRONG, GUSTY WINDS LASTING
THROUGH WEDNESDAY.  THE FRONT WILL PASS THROUGH NORTHWEST
MONTANA IN THE MORNING, AND SOUTHWEST MONTANA IN THE AFTERNOON.
PRECIPITATION IN THE LAKE KOOCANUSA BASIN WILL BE THE MAIN
CONCERN IN NORTHWEST MONTANA AS DAM OPERATORS ARE TRYING TO
MANAGE THE FLOODING POTENTIAL IN THE AREA. IN SOUTHWEST MONTANA,
FIRE WEATHER IMPACTS WILL BE THE MAIN CONCERN. WITH MULTIPLE
LARGE FIRES IN THE AREA AND LAND MANAGEMENT AGENCIES REPORTING
HIGH FIRE DANGERS, LIGHTNING STRIKES AND STRONG WINDS WITH THE
FRONT ARE TOP CONCERNS.

BEYOND WEDNESDAY, TEMPERATURES WILL REMAIN ABOVE NORMAL DUE TO
THE INFLUENCE OF A RIDGE FROM THE SOUTHEAST. TEMPERATURES IN THE
LOW 90S ARE POSSIBLE NEXT WEEKEND.

&&

.AVIATION...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BE
PROVIDING MOIST UNSTABLE CONDITIONS THROUGH THE REMAINDER OF THE
AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
DEVELOPING AND POTENTIALLY IMPACTING ALL AIRFIELDS ACROSS NORTH-
CENTRAL IDAHO AND WESTERN MONTANA. THIS CONVECTIVE ACTIVITY WILL
BE DECREASING BY SUNSET, THEN PRETTY MUCH ALL TOGETHER BY MIDNIGHT
TONIGHT. MOISTURE NEAR THE SURFACE RECENT RAINFALL WILL BE
AVAILABLE FOR PATCHY FOG DEVELOPMENT IN THE VALLEYS BRIEFLY MONDAY
MORNING. DRIER AIR WILL BE MOVING INTO THE REGION FROM THE WEST
MONDAY FOR IMPROVING CONDITIONS OVERALL.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BUTTE/BLACKFOOT
     REGION.

ID...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING EASTERN LEMHI
     COUNTY.

&&

DICKERSON/LEACH/MSJ

In the hours before

Special weather statement, Jul 1, 2:48 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
248 PM MDT SUN JUL 1 2012

IDZ006-009-012115-
SOUTHERN CLEARWATER MOINTAINS-WESTERN LEMHI COUNTY-
248 PM MDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEMHI AND
SOUTHEASTERN IDAHO COUNTIES UNTIL 315 PM MDT/215 PM PDT/...

AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 33 MILES SOUTHWEST OF NORTH FORK...OR 35 MILES
WEST OF SALMON...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER IS EXPECTED WITH
THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SHOUP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4510 11463 4525 11481 4553 11444 4551 11443
      4549 11437 4546 11434 4549 11426 4532 11404
TIME...MOT...LOC 2047Z 227DEG 30KT 4524 11459
Special weather statement, Jul 1, 3:27 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
327 PM MDT SUN JUL 1 2012

IDZ009-010-MTZ006-012215-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-
327 PM MDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAVALLI AND NORTHERN
LEMHI COUNTIES UNTIL 415 PM MDT...

AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF NORTH FORK...OR 27 MILES
NORTHWEST OF SALMON...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GIBBONSVILLE...LOST
TRAIL PASS AND SULA.

LAT...LON 4583 11363 4583 11370 4574 11382 4577 11387
      4576 11390 4567 11392 4563 11388 4560 11379
      4553 11382 4538 11420 4551 11437 4599 11387
      4585 11361
TIME...MOT...LOC 2127Z 229DEG 34KT 4551 11418

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 11:26 PM MDTSpecial Weather StatementMSOFlathead, Mineral, Sanders64 min
Jul 1, 12:32 AM MDTSpecial Weather StatementMSOFlathead, Lake58 min
Jul 1, 2:10 AM MDTSpecial Weather StatementMSOMineral50 min
Jul 1, 2:15 AM MDTSevere Thunderstorm WarningMSOFlathead, Lake, Mineral, Missoula, Sanders45 min
Jul 1, 4:45 AM MDTRed Flag WarningMSOBeaverhead, Jefferson, Madison, Silver Bow14 hr
Jul 1, 2:48 PM MDTSpecial Weather StatementMSO27 min
Jul 1, 3:27 PM MDTSpecial Weather StatementMSORavalli48 min
Jul 1, 4:37 PM MDTSpecial Weather StatementMSODeer Lodge38 min
Jul 1, 5:33 PM MDTSpecial Weather StatementMSOPowell42 min
Jul 1, 5:44 PM MDTSpecial Weather StatementMSOFlathead31 min
Jun 30, 9:07 PM MDTSevere Thunderstorm WarningMSOClearwater, Idaho39 min
Jul 1, 5:01 PM MDTSpecial Weather StatementMSOLemhi44 min
Jul 1, 5:37 PM MDTAreal Flood AdvisoryMSOLemhi4 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2012Severe Thunderstorm Warnings in Idaho, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.